North Carolina, 2021

Tornado and Damaging Wind in North Carolina, February 15 to 16, 2021

February 15 to 16, 2021 · NWS ILM · 2 events in 1 county or zone

Strong low pressure and a cold front produced an EF-3 tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
10
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong low pressure and a cold front produced an EF-3 tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Feb 15, 8:56 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Feb 15, 8:56 PM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
856 PM EST Mon Feb 15 2021

.SYNOPSIS...
Warmer air will flow into the area tonight ahead of an area of
low pressure that may bring a few strong storms especially near
the immediate coast. Behind this system sunshine makes its long
awaited return on Tuesday. Clouds return on Wednesday though as
the next system brings a dose of rain overnight into Thursday.
High pressure then brings a dry weekend.

&&

.UPDATE...
Forecast is on track for storms tonight. Some may be severe.
Monitor local media outlets and NOAA weather radio for more
information tonight.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Wedge in place this afternoon will break down during the next 6 to
12 hours. Exact timing remains in question, which makes for a tricky
forecast. Low pressure along the gulf coast this afternoon will move
northeast, strengthening overnight as it taps into the divergent
flow aloft. Low will drag a warm front with it, commencing a period
of strong warm advection overnight. Surface temps and dewpoints
pushing 60 along the coast, low level jet in excess of 50kt and an
increase in shear do suggest a window overnight where severe weather
could be a concern. Think bulk of the convection will be elevated
with the stable low levels keeping strongest winds from reaching the
surface. However, much of the forecast area is in a marginal risk,
and a slight risk was introduced for coastal locations with the
morning update. The window of time where the parameters are
favorable and there is any surface based instability is narrow, but
conditions supportive of strong to severe storms may exist,
especially along the coast, between midnight and the predawn hours.
The biggest question mark will be the strength of the cooler, more
stable marine layer along the coast and its ability to limit
transfer of strong winds aloft to the surface.

Cold front moves off the coast around daybreak, but cold air will be
delayed. Result will be an unseasonably warm and breezy day. Skies
clear out in the afternoon as much drier air aloft arrives. Winds 30
to 35 kt at the top of the mixed layer, especially during the late
morning and early afternoon hours will mix to the surface.
Anticipate gusts around 30 mph, but from the west-southwest, not the
typical west-northwest. This is what will allow for highs near to
above climo Tue. Cold air is slow to spread over the area, not
really arriving in force until mid to late afternoon. Cold advection
will ultimately drop lows Tue night near to slightly below
climo.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Although starting with full sunshine Wednesday afternoon will see an
increase in cloud cover as an all too familiar setup takes shape: a
wedge of high pressure to our north being overrun with increasing
warm advection. Rain will hold off til nighttime though, and
probably late Wednesday night at that as models are often too quick
to break out WAA rainfall. Afternoon temperatures will be held below
climatology especially further inland where areas will be deeper
into the wedge. Wednesday night's temperature forecast is trick
because areas along the coast will see temperatures rise, perhaps
precipitously while inland areas do not. Inland areas may net
slightly higher rainfall totals due to the deeper wedge serving as
a better WAA obstacle and thus increased isentropic upglide.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Low pressure lifting out of the Gulf on Thursday to bring a warm
front that moves inland. Areas on the east side of the boundary
could readily warm to 70 or better while inland areas still feel at
least partial influence of the lingering wedge, possibly staying
almost 10 degrees cooler. The warm sector may also start to harbor
some instability as shear profiles strengthen enough to possibly
support severe weather (for now SPC day 4 prob do stay to our south
and west not quite getting into GA). Cool and dry advection on
Friday as high pressure builds in from the west, then passing by to
our north over the weekend, this time not setting up any semblance
of a surface wedge.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Predominantly IFR ceilings/visibilities. Tonight, strong warm
air advection will lift dewpoints to near 60 F by morning.
Moderate to heavy convection is possible overnight, moving
across the CWA from west to east. Tuesday, improving conditions.

Extended Outlook...Brief drying Wednesday before another wet
system to arrive late this week for IFR/MVFR weather Wednesday
night and Thursday. VFR Friday through the weekend.

&&

.MARINE...
Through Tuesday night...High pressure building down the coast
will maintain northeast flow into late afternoon/evening before
the high weakens and a warm front moves north across the waters.
Strong warm advection may lead to areas of sea fog this evening
and overnight. Southerly flow will start increasing overnight
as low pressure passes well west of the waters, tightening the
gradient. Cold front moves across the waters Tue morning, but
cold advection is delayed until later Tue. Gradient starts to
relax as the cold air arrives with speeds dropping through the
afternoon and overnight as flow becomes more northwest. Small
Craft Advisory conditions seem quite likely and the SCA headline
will remain in effect into Tue evening. Seas will build to 5 to
8 ft late tonight through Tue before starting a diminishing
trend as wind speeds start dropping late Tue and Tue night. Seas
3 to 6 ft Tue evening will drop to 2 to 4 ft by the end of Tue
night.

Wednesday through Saturday... Wednesday begins with high pressure to
our north while a warm front develops off the coast. This will lead
to some late day veering that should become more pronounced Wed
night. Gusty southerly winds by daybreak Thursday push seas into
advisory thresholds. Sustained wind speeds will fall just shy but
the strength of the low level wind fields just above the surface
layer should readily support many 25kt gusts. Another sharp veer to
NW is slated for Friday behind a cold front. With little change in
wind speed during this veer some 6 ft seas will still be plaguing
the area. High pressure will be moving east and passing by to our
north on Saturday. Wind will remain predominantly northerly while
speeds abate by about a category. No flags are expected to continue
into the weekend.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory from midnight tonight to 3 AM EST
     Tuesday for NCZ107.
MARINE...Small Craft Advisory from midnight tonight to 6 PM EST Tuesday
     for AMZ250-252-254-256.

&&

SYNOPSIS...ILM
UPDATE...MCK
NEAR TERM...III
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...MCK
Hazardous weather outlook, Feb 15, 3:46 PM EST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
346 PM EST Mon Feb 15 2021

AMZ250-252-254-256-162100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
346 PM EST Mon Feb 15 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST
TUESDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory likely Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-SCZ017-023-024-032-033-039-059-162100-
Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Northern Horry-
346 PM EST Mon Feb 15 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Marginal risk of strong to severe storms possible after midnight.
Main threats are tornados and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ105-106-108>110-SCZ054>056-058-162100-
Inland Pender-Coastal Pender-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-
346 PM EST Mon Feb 15 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Slight risk of strong to severe storms possible after midnight. Main
threats are tornados and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-162100-
Inland New Hanover-
346 PM EST Mon Feb 15 2021

...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 AM
EST TUESDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

Slight risk of strong to severe storms possible after midnight. Main
threats are tornados and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 15, 8:58 PM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Wilmington NC
858 PM EST Mon Feb 15 2021

SCZ017-023-032-160245-
Marlboro SC-Florence SC-Darlington SC-
858 PM EST Mon Feb 15 2021

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN FLORENCE...DARLINGTON
AND CENTRAL MARLBORO COUNTIES UNTIL 945 PM EST...

At 858 PM EST, Doppler radar was tracking a strong thunderstorm over
Timmonsville, or 9 miles west of Florence, moving northeast at 70
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Florence, Bennettsville, Hartsville, Darlington, Timmonsville, Lamar,
Quinby, Clio, Mont Clare, Lydia, Darlington Raceway, Swift Creek,
Cartersville, Florence Darlington Technical College Main Campus,
Oats, Floyd, North Hartsville, Dovesville, Sardis and Auburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3449 8005 3449 7988 3453 7983 3461 7981
      3461 7978 3465 7980 3469 7987 3468 7985
      3460 7948 3432 7966 3431 7966 3400 7988
      3403 7997 3413 8013 3416 8016 3420 8011
      3423 8011 3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 0158Z 204DEG 61KT 3413 7993

MCK
Special weather statement, Feb 15, 9:44 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Wilmington NC
944 PM EST Mon Feb 15 2021

SCZ017-023-024-032-160315-
Marlboro SC-Dillon SC-Florence SC-Darlington SC-
944 PM EST Mon Feb 15 2021

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN FLORENCE...WEST CENTRAL
DILLON...EASTERN DARLINGTON AND SOUTHEASTERN MARLBORO COUNTIES UNTIL
1015 PM EST...

At 944 PM EST, Doppler radar was tracking a strong thunderstorm near
Timmonsville, or near Florence, moving northeast at 65 mph.

Pea size hail and winds between 30 and 40 mph will be possible with
this storm.

Locations impacted include...
Florence, Darlington, Timmonsville, Quinby, Mont Clare, Brownsville,
Florence Darlington Technical College Main Campus, Bingham,
Mechanicsville, Oak Grove, Blenheim, Carolinas Hospital System,
Mcleod Regional Medical Center, Carolinas Hospital System - Cedar
Tower and Health South Rehabilitation Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3403 7981 3412 8001 3455 7974 3448 7944
TIME...MOT...LOC 0244Z 211DEG 55KT 3416 7986

MCK

The radar

The Wilmington radar (KLTX), 11 km away, was scanning. The volume nearest the first event began at 04:36 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Brunswick

When
February 15, 11:34 PM EST to February 16, 12:02 AM EST
Where
Brunswick County, 1.37 mi SSW of Grissettown to 2.82 mi E of Camp Branch
Rating
EF3
Path length
21.9 mi
Path width
275 yd
Deaths
3 direct, 0 indirect
Injuries
10 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
33.912, -78.510

The tornado touched down near the intersection of Old Georgetown Road SW and Angel Trace Road as an EF-0, where a couple of pine trees were snapped and several large limbs were broken. It moved to the northeast across a forest, then rapidly intensified to an EF-2 as it approached Hwy 904. A large portion of a roof was blown off a metal building on the west side of 904, several RVs were rolled over, and several large pine trees were snapped. The tornado crossed Hwy 904, snapped numerous trees and caused moderate damage to a large metal building and church.

The tornado entered the Ocean Ridge Plantation neighborhood with wind speeds up to 125 mph. Hundreds of trees were snapped, and many homes sustained minor to moderate damage. It crossed Rosebury Court SW, then strengthened to its maximum intensity of 160 mph (EF-3), as it approached Cambria Court SW. Two homes were completely destroyed in this area, and several more sustained moderate to major damage. The tornado reached its maximum path width of 275 yards as it moved across Windsor Circle, although maximum winds decreased to 115 mph (EF2). Many homes sustained moderate to major damage, hundreds of large trees were snapped, and one automobile was observed rolled on its side.

It crossed Hwy 17 as an EF-1, then re-intensified to an EF-2, causing major damage to several homes and snapping hundreds of trees along Green Bay Road NW and Old Shallote Road NW. The tornado continued to produce a near continuous path of tree damage through forest and swamp land, across Hwy 130 and Highway 211, confirmed by helicopter overflight. The tornado lifted approximately three miles east of highway 211 after passing west of the Bear Pen Airstrip.

Thunderstorm Wind, Brunswick

When
February 15, 11:57 PM EST to 11:58 PM EST
Where
Brunswick County, 3.67 mi S of Camp Branch to 3.61 mi S of Camp Branch
Measured
96 kt (110 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.127, -78.354

A few hundred trees were snapped or uprooted by a microburst west of|the Bear Pen Airstrip. This damage occurred near, but separate from|the path of the tornado that damaged the Ocean Ridge Plantation |neighborhood about 20 minutes earlier.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Brunswick2021-02-1579MalePermanent HomeDirect
Tornado, Brunswick2021-02-1573FemalePermanent HomeDirect
Tornado, Brunswick2021-02-1572MalePermanent HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyThe tornado archive for North Carolina, 2021Warnings in North Carolina, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945569, 950756.